Arkansas, 2016

Drought in Arkansas, November 15 to 30, 2016

November 15 to 30, 2016 · NWS JAN · 2 events in 2 counties and zones

Dry conditions continued into November, which created continued stress on crops. The drought continued to get worse across the state through the month before some relief came in the form of showers and thunderstorms near the end of November.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Dry conditions continued into November, which created continued stress on crops. The drought continued to get worse across the state through the month before some relief came in the form of showers and thunderstorms near the end of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 14, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Nov 14, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1157 PM CST Mon Nov 14 2016

.DISCUSSION...
Tonight through Tuesday...The shortwave embedded in
the mid level northwest flow regime has moved into northern AR with
isolated showers and thunderstorms already developing over eastern
AR/western TN/northern MS. Limited moisture should prevent this
activity from becoming more than isolated overnight and into Tuesday,
but cold air aloft/good lapse rates will allow lightning potential to
continue./26/

Tuesday night through Sunday...Drier continental air will begin to
filter into the region late Tuesday. Upper level heights will begin
to increase on Wednesday as a broad area of high pressure builds at
the surface setting up a warming trend. Highs from Wednesday to
Friday will be some 8 to 12 degrees above average. The warmest day of
the period will be on Thursday when temperatures could approach
record values. A 535dm 500mb closed low will begin to track towards
the Great Lakes late in the week as its associated surface front
quickly approaches the ArkLaMiss. This will result in increasing rain
chances from west to east beginning Friday morning and exiting the
region by Saturday morning. The latest model runs have come into
better agreement on the timing of this system. A significant amount
of precipitation is not expected with this disturbance as our drought
conditions worsen. A cooler, drier airmass will filter into the
region behind the front. A strong surface high will begin to build
over the region on Saturday resulting in clear, cool conditions,
prime for radiational cooling. This will result in very cool
temperatures on Sunday and Monday mornings. /JPM3/

&&

.AVIATION...VFR ceilings along with isolated showers and
thunderstorms will move in from the northwest prior to sunrise as an
upper level trough quickly traverses the area. Conditions will begin
improving from the northwest by 15/15Z and be totally out of the
area by 16/00Z with VFR conditions becoming dominant./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  74  48  76 /  17  20   1   1
Meridian      42  73  46  76 /  14  16   2   0
Vicksburg     45  75  46  77 /   8   9   1   1
Hattiesburg   44  76  48  77 /   1  14   2   1
Natchez       48  75  47  76 /   3   9   2   1
Greenville    48  73  47  75 /  17  14   1   0
Greenwood     46  71  44  75 /  28  30   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Nov 14, 2:18 PM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST MON NOV 14 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
152030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
218 PM CST MON NOV 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

TROPICAL PAGE...
   WWW.WEATHER.GOV/JAN/TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Ashley

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ashley forecast zone
Crop damage
$50,000
Reported by
Drought Monitor
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Very dry conditions continued into November, which resulted in an area of severe drought (D2). Crops were put under more stress from the dry and hot conditions.

Drought, Chicot

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chicot forecast zone
Crop damage
$50,000
Reported by
Drought Monitor
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

Very dry conditions continued into November, which resulted in an area of severe drought (D2). Crops were put under more stress from the dry and hot conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667504, 667505.